Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Grand Rapids, MI

July 21, 2003Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2003, 2:36 AM EDT for Ingham County, Jackson County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 2:36 AM EDT (06:36 UTC)
Expired
Jul 21, 2003, 3:30 AM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 12:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS53 KGRR 210636
SVRGRR
MIC065-075-210730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 330 AM EDT

* AT 234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF ONONDAGA...OR ABOUT 9 MILES
  SOUTHEAST OF EATON RAPIDS...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BUNKER HILL AROUND 245 AM EDT
   FITCHBURG AROUND 250 AM EDT
   MUNITH AROUND 255 AM EDT
   MICHIGAN CENTER AROUND 305 AM EDT
   GRASS LAKE...LEONI AROUND 310 AM EDT
   OAK POINT...NAPOLEON AROUND 315 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4208 8417 4241 8461 4252 8461 4259 8452
          4238 8413 4212 8412

$$

JK RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:53 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 7:53 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT SUN JUL 20 2003

WERE GOING TO ISSUE A QUICK ZONE UPDATE TO INCLUDE MENTION OF THE SEVERE
THUNDERSTORM WATCH WHICH IS NOW IN EFFECT FOR OUR ENTIRE CWA UNTIL
1 AM EDT MONDAY. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS OUR CWA THROUGH
THE NIGHT AS THE MAIN SFC LOW NEAR GRB DEEPENS AND MOVES ACROSS LWR MI. DEW
POINTS HAVE CLIMBED INTO THE LOWER 70S ACROSS MUCH OF OUR CWA EARLY THIS
EVENING SOUTH OF THE WARM FRONT. SEVERAL IMPULSES OF UPPER ENERGY WILL CONTINUE
TO TRIGGER ADDITIONAL TSTORM DEVELOPMENT THROUGH THE NIGHT.

LAURENS

.GRR...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF OUR CWA UNTIL
1 AM EDT MONDAY.
Hazardous weather outlook, Jul 20, 12:45 PM EDT, 13 hours 51 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON THROUGH TONIGHT AS A STORM SYSTEM
TAKES SHAPE ACROSS THE MIDWEST. THUNDERSTORMS THAT DEVELOP WILL MOVE
SOUTHEAST AT 35 TO 40 MPH AND WILL BE CAPABLE OF PRODUCING HAIL UP
TO THREE QUARTERS OF AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD
FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER
COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO 93

In the hours before

Special weather statement, Jul 21, 12:55 AM EDT, 1 hour 41 minutes before
MIZ056>059-064>067-071>074-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 AM EDT MON JUL 21 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 600 AM EDT MONDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

MJS
Local storm report, Jul 21, 1:34 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0134 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 AM    CLARKSVILLE               MI   1.00 IN HAIL
07/21/03   IONIA

0110 AM    2 S SARANAC               MI   WIND DAMAGE
07/21/03   IONIA                          TREE DOWN

0102 AM    LOWELL                    MI   1.00 IN HAIL
07/21/03   KENT

JK
Local storm report, Jul 21, 1:43 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0143 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    WOODLAND                  MI   1.50 IN HAIL
07/21/03   BARRY

JK
Local storm report, Jul 21, 2:27 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0227 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    EATON RAPIDS              MI   1.00 IN HAIL
07/21/03   EATON

JK
Local storm report, Jul 21, 2:29 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0229 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    EATON RAPIDS              MI   1.00 IN HAIL
07/21/03   EATON

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:05 PM EDTSevere Thunderstorm WarningGRRLake55 min
Jul 20, 9:11 PM EDTSevere Thunderstorm WarningGRRLake49 min
Jul 20, 10:51 PM EDTSpecial Marine WarningGRR54 min
Jul 20, 10:51 PM EDTSpecial Marine WarningGRR54 min
Jul 20, 11:48 PM EDTSpecial Marine WarningGRR117 min
Jul 20, 11:48 PM EDTSpecial Marine WarningGRR117 min
Jul 21, 12:38 AM EDTSevere Thunderstorm WarningGRRIonia, Kent52 min
Jul 21, 1:18 AM EDTSevere Thunderstorm WarningGRRBarry, Eaton57 min
Jul 21, 1:50 AM EDTSevere Thunderstorm WarningGRRJackson25 min
Jul 21, 10:43 AM EDTSpecial Marine WarningGRR77 min
Jul 21, 10:43 AM EDTSpecial Marine WarningGRR77 min
Jul 21, 11:18 AM EDTSevere Thunderstorm WarningGRRMuskegon57 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 3:55 PM EDTSevere Thunderstorm WarningGRRCalhoun35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.